Texas, 2018

Damaging Winds in Texas, August 10, 2018

August 10, 2018 · NWS LUB · 2 events in 1 county or zone

Clusters of slow moving severe thunderstorms produced two separate wind gusts to 58 mph near Anton (northeast Hockley County) within three hours of each other.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Clusters of slow moving severe thunderstorms produced two separate wind gusts to 58 mph near Anton (northeast Hockley County) within three hours of each other.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 10, 11:12 AM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 10, 11:12 AM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
1212 PM CDT Fri Aug 10 2018

.AVIATION...
VFR with scattered TS's increasing in coverage by late afternoon
and early evening. TS movement will generally be southward at 10
to 15 knots.

&&

.PREV DISCUSSION... /issued 358 AM CDT Fri Aug 10 2018/

DISCUSSION...
Forecast for today through the weekend continues to have
temperatures below normal and precipitation chances across all of
the area. Main issue is trying to pinpoint when and where the best
chances for storms will be as this will depend on a plethora of
factors, all of which will influence each other. Models continue
to cut off a closed low somewhere over or north of the forecast
area and meander it slowly northward through Monday before
gradually absorbing it back into the mean flow pattern across the
eastern half of the U.S. This will keep deep layer moisture across
the region with precipitable water values remaining between 1 to
1.5 inches. Most favored area for precipitation development
remains to the south and east of the low axis which is probably
the primary issue with where the best coverage of pops will be.
Through Sunday night, the models are in good agreement that this
region will be across the southeastern part of the forecast area
into central Texas. However, as we head into the first part of
next week, the ECMWF keeps the low further south and west than the
GFS and also from it's last couple of runs. The position of the
trough/low, location of outflow boundaries, and how much daytime
heating we will get all will come into play for when and where
best chances for precipitation will be and are also the hardest
for the computer models to predict.

Weak steering flow underneath the trough and then the closed low
means that slow storm motions and ample moisture could result in
some locally heavier rainfall amounts. However, the trend of
slightly lower precipitation amounts across our forecast area
continues from previous runs in both models with heavier amounts
to the south and east of the forecast area. Adjusted PoPs to
reflect this with slightly lower overall PoPs compared to the
model blends. With the cloud cover and precipitation across the
area, temperatures will remain well below normal through at least
the end of next week.

Jordan

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

55/99/99
Hazardous weather outlook, Aug 10, 4:31 AM CST, 9 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
531 AM CDT Fri Aug 10 2018

TXZ021>044-102245-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
531 AM CDT Fri Aug 10 2018

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms may develop late this
afternoon and continue through tonight. Locally heavy rainfall,
gusty winds, and small hail will be possible with the most
intense activity.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Additional rounds of showers and thunderstorms will be possible
through the weekend and into early next week. Heavy rainfall will
be the primary threat with this activity.

The radar

The Lubbock radar (KLBB), 36 km away, was scanning. The volume nearest the first event began at 19:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hockley

When
August 10, 1:45 PM CST
Where
Hockley County, 5.86 mi WSW of Roundup
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.730, -102.190

Measured by a Texas Tech University West Texas mesonet.

Thunderstorm Wind, Hockley

When
August 10, 3:55 PM CST
Where
Hockley County, 5.86 mi WSW of Roundup
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.730, -102.190

Measured by a Texas Tech University West Texas mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 764542, 764543.